[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.185.157. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1987

Bile Acid—Mediated Postcholecystectomy Diarrhea

Author Affiliations

From the Department of Gastroenterology, Veterans Administration Medical Center, Allen Park, Mich.

Arch Intern Med. 1987;147(7):1327-1329. doi:10.1001/archinte.1987.00370070139021
Abstract

• Diarrhea that develops after cholecystectomy may be due to increased amounts of bile acids presented to the large bowel, a "cholerheic enteropathy." We have studied eight patients to determine the cause for chronic diarrhea after cholecystectomy and found no abnormality other than elevated bile acids in the stool of six of them. All patients with bile acid malabsorption had daily stool weights greater than 200 g and total fecal bile acids three to ten times greater than normal. Patients responded dramatically to treatment with cholestyramine resin.

(Arch Intern Med 1987;147:1327-1329)

×